Are zinc supplements causing constipation?

As I was reminded by a recent trip to the GP recently, just because something is known to be a symptom of hypothyroidism doesn't mean that it is...

I started taking a fairly low dose zinc supplement (10 mg / day) a couple of weeks ago as so many members here had recommended it to support thyroid function. For the last ten or so days I've been constipated in a way I've not seen since the bad old days of eating a gluteny, high-carb diet (going low carb seems to have sorted out my IBS so, y'know, hurrah). Had about four movements in that time, none easy, all like rabbit pellets (sorry if TMI).

Do you think this is likely connected to starting the zinc? Is my system *that* sensitive? Or is it more likely to be something else?

And yes, I know that the best thing to do would be to stop the zinc and see what happens. That, or shell out for magnesium supplements to counteract the zinc. But I take enough bloody pills already and really don't fancy taking any more :-/

Last edited by

11 Replies

oldestnewest
  • I understand about taking too many pills! But the problem is, certain things work together and need to be balanced. Zinc works with magnesium, vit D3, vit K2 and boron. If any of them are low compared to the zinc, things can go wrong.

    Zinc can cause constipation, but not usualy at the dose you're on. It would be more likely over 50 mg that would cause stomach problems.

  • So what to do? Take magnesium (and copper?) too? Or drop the zinc?

  • Personally, I would take magnesium - and the others - but not copper until you know how you do on the others. There's far more zinc deficiency around than copper deficiency. Of course, the ideal would be to get them all tested, but...

  • Who's got that much cash / understanding a GP? Plus, I'm not on a one-woman mission to bankrupt the NHS (although this year has been pretty bad).

  • OK, so stay sick. You asked for advice, I gave you mine. I'm not responsible for the NHS and can't change facts according to people pockets. Sorry! :)

  • Woah, hold up there, GG! I was filling in the ... at the end of your last sentence. And my last sentence was very definitely meant as a tongue in cheek one.

  • OK, sorry, it's just that so many people ask questions that they Don't really want answered. But I Don't have any other suggestions.

  • If you take magnesium, make sure it is magnesium citrate. There may be other varieties of magnesium which are okay, but the one you must avoid is magnesium oxide. It isn't dangerous, it is just useless, and is barely absorbed by the body at all.

  • I'll take that into account!

  • magnesium Maleate is also good

  • Hi Hose. I can only say I took zinc, magnesium and B6 for years, supposedly to help premenstrual tension. It didn't, but it didn't give me constipation either. I think it's unlikely to be the culprit, unless it is interacting with something else you are taking - as in actual medication, not vitamins. You can check for drug interactions online - I think it's Drug.com

    I do have to say that I found the vitamins/minerals all absolutely useless, and I took them religiously for years. The only one that had any effect was B6 and all that did was give me pins and needles, i.e. nerve damage, in my fingers. I stopped taking them all when I found out that's what the tingling was. I never felt any different for losing them, although I was richer!

    I would look to something you are eating or a medication - they are always the most likely culprit - bit like husbands in murder cases!

You may also like...